advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Omaha, Nebraska, USA:

I currently am using Lantus in the morning with Humalog for my meals, and even though I have increased my insulin in the past two weeks and have not changed my eating style, my pre-meal blood sugars have consistently been 300-450 mg/dl [16.7-25 mmol/L]. I have noticed is that the Humalog shot is having very little effect on my blood sugar level. Is it possible to build up a tolerance to injected insulin?

Answer:

I do not think that there is a "tolerance" to insulin per se. We do recognize that giving injections at the same site can lead to lipohypertrophy and/or lipoatrophy which can lead to erratic insulin absorption. We know that ketosis leads to a degree of insulin resistance, and I presume you are not ketotic/ketonuric during these times.

Lantus and Humalog insulins are, in fact, "rearranged" molecular structures based on natural human regular insulin. Therefore, it is possible to develop an antibody response (similar to how one develops antibodies to the measles vaccine). Such antibodies could interfere with insulin action, but in practical purposes, this has not been significant with these newer insulin analogs. Your doctor may have other ideas along these lines.

To me, I think the most common reason for insulin "tolerance" is actually a relative laxity in carb counting. If you take 1 unit of insulin for each 15 grams of carb, you can see how easy it might be to underestimate the carbs when eating a real "mixed meal." Also, insulin dosage is based largely on body weight. So there are other hormonal and metabolic issues to have to try to keep in mind. This is why diabetes is not a static disease.

DS

DTQ-20030423130238
Original posting 2 Jun 2003
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.